Thunderstorm Wind, Coffey
- When
- June 14, 3:50 AM CST to 3:51 AM CST
- Where
- Coffey County, 3.04 mi WNW of Sharpe
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.300, -95.730
A complex of thunderstorms produced numerous large hail and damaging wind reports during the afternoon and evening hours of June 15.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A complex of thunderstorms produced numerous large hail and damaging wind reports during the afternoon and evening hours of June 15.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 2:56 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 356 AM CDT Wed Jun 14 2017 .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Wed Jun 14 2017 Early this morning, a mid-level low was centered over North Dakota, with a trough extending southward into western Kansas. At the surface, the center of low pressure was stretched across western Kansas, with a cold front extending northward into central Nebraska, providing the focus for ongoing thunderstorms early this morning. With a strong 40-50kt 850mb jet in place over central to northeast KS, isentropic lift was helping to support ongoing scattered showers and elevated thunderstorms across the CWA. Cannot rule out the potential for some small hail from any isolated stronger storms that develop. Also, several locations across south central to central KS have seen some brief strong downburst winds of 40-50kt on the back edge of decaying showers and storms, so that threat will be monitored through the morning hours. The combination of overcast skies and winds generally out of the south will result in morning low temperatures only dropping into the low/mid 70s. Short-range models show this early morning precipitation shifting predominantly into northeast and east central KS by around sunrise and diminishing through the mid/late morning hours. Several models show that as this precipitation dissipates this morning, low clouds will develop in its wake over much of northeast and east central KS through the remainder of the morning before finally scattering out early this afternoon. This low cloud deck should be shallow, still allowing afternoon high temperatures to reach into the upper 80s to low 90s from east to west. However, this lingering cloud cover may impact the thunderstorm potential for later today across eastern KS. Models show the surface low and associated cold front advancing into north central KS after sunrise this morning, with the cold front bisecting the CWA by early afternoon. A notable dryline will accompany this frontal passage, with low 70 dewpoints looking to remain in place through this afternoon roughly along and east of an Emporia to Hiawatha line. Locations along and east of this line have the best chance for seeing some showers and thunderstorms develop late this afternoon into this evening. As the shallow low clouds diminish early this afternoon, expect conditions to quickly destabilize with steep lapse rates supporting MUCAPE values of 3000- 4000 J/kg. Within this region, models still note a very weak cap present with fairly weak convergence, so the question becomes whether or not storms can even initiate with these conditions present. HiRes ARW/NMM both show the potential for some scattered storms to develop late afternoon through this evening, however the HRRR/RAP keep conditions dry this afternoon with a few scattered storms possibly developing in far east central KS by early/mid evening. If any storms are able to develop late this afternoon and this evening, the main threats would be large hail and strong downburst winds. Overnight into Thursday morning, expect cloud cover to scatter out from west to east. The combination of clearing skies and light southerly winds will allow low temperatures to drop into the mid/upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 356 AM CDT Wed Jun 14 2017 Thunderstorm chances through Saturday night are the main forecast challenge, with every afternoon and nighttime period bringing thunderstorm potential. Models continue to be in relatively good agreement into the late week considering the overall weak synoptic forcing to take place. A weak mid-level wave tracks west across western Kansas Thursday as a warm nose pokes north ahead of it into central Kansas. South to southeast low-level flow brings unstable air back into the area with ML CAPE of near 5000 J/kg and little inhibition. Thunderstorms are expected to form in this area and track east to southeast across the area, perhaps as an organized MCS, through the evening. Deep-layer shear will easily support supercells with the wave likely helping to brings upscale growth into the evening. Low- level flow also showing backed winds for a tornado concern at least initially. Zonal flow over the northern CONUS brings a weak shortwave into the northern Plains Friday afternoon with a surface low pushing east into central Nebraska in the afternoon. Instability should be able to recover from overnight activity with high CAPE values again in place with thunderstorm development anticipated to the north where capping is also weaker. There remains a small chance for something to form locally in weak convergence though anything more than isolated activity seems unlikely. Storm motion and Corfidi vectors suggest northern activity would likely impact at least northeastern Kansas in the evening hours with CAPE still plentiful for severe weather. A stronger wave moves south and east around the western upper ridge Saturday and Saturday night with cold front surging through. This system brings the highest likelihood of widespread storm coverage in these periods, with at least some risk for severe storms with again rich CAPE in place. This frontal passage brings an end to precip chances into early next week. Temperatures should remain rather warm into Saturday with warm sector back in place by Thursday afternoon and precip likely out of the area during the morning and mid-afternoon periods. Apparent temps will likely again peak around 100, but cooler/drier air behind the front will be the rule Sunday into Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1130 PM CDT Tue Jun 13 2017 Showers and storms will continue to linger in the area through the early morning hours along with low level wind shear. It appears the precipitation coverage will be isolated to scattered and the chances for thunder are relatively low. The models continue to struggle with the potential for MVFR ceilings later this morning. The uncertainty again will be the coverage and duration of MVFR ceilings before lifting and scattering out. The chances for storms in the evening seem to be trending lower than previously expected. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...65 AVIATION...Sanders
Hazardous Weather Outlook National Weather Service Topeka KS 1145 PM CDT Tue Jun 13 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-150445- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1145 PM CDT Tue Jun 13 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. There is a chance for showers and a few storms through late morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible for much of the area in the afternoon and evening hours of Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
1109 PM CDT TUE JUN 13 2017
KSZ009>011-023-140515-
Pottawatomie-Nemaha-Washington-Marshall-
1109 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTAWATOMIE...WESTERN
NEMAHA...EASTERN WASHINGTON AND MARSHALL COUNTIES UNTIL 1215 AM
CDT...
At 1108 PM CDT, Doppler Radar was tracking strong winds from
dissipating showers that could gust up to 55 mph. It is possible you
may hear no thunder and have little to no rain with these strong
winds.
Locations impacted include...
Marysville, Seneca, Washington, Blue Rapids, Blaine, Frankfort,
Onaga, Hanover, Waterville, Centralia, Linn, Axtell, Greenleaf,
Beattie, Barnes, Corning, Summerfield, Havensville, Vermillion and
Palmer.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas.
LAT...LON 4000 9602 3943 9604 3947 9658 3957 9656
3957 9716 4000 9699
TIME...MOT...LOC 0408Z 203DEG 38KT 3996 9667The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 09:51 UTC.
13 thunderstorm wind, 4 hail. Local standard time, as filed.
Quarter size hail was also reported with the storm.
Power was lost. The was also getting stronger.
Estimated wind gust report.
Tree limbs 3-4 inches in diameter were reported down.
Estimated wind gust report.
Spotter was confident that he received 60 MPH winds with the leading edge of the line.
Multiple trees were reported down. The sizes were unknown.
Very heavy rainfall and winds near 55 mph were also reported.
Power lines were reported down approximately 4 miles north of Oskaloosa.
Tree was blocking the road near Mclouth. The size was unknown.
Tree fell on a home. The size was unknown.
Power poles were reported down in the 300 block of east Lake Street in Mclouth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704716, 710390, 710394, 710396, 710399, 710400, 710405, 710412, 710407, 710408, 710410, 710411, 710413, 710414, 710415, 710416, 710417.